Deep Venous Thrombosis Associated with Thalidomide use in a Case of Steroid Dependent Erythema Nodosum Leprosum-a Management Conundrum

Author(s): Upinder Kaur, Sankha Shubhra Chakrabarti, Rohit Singh, Indrajeet Singh Gambhir*.

Journal Name: Current Drug Safety

Volume 12 , Issue 2 , 2017

Become EABM
Become Reviewer

Graphical Abstract:


Abstract:

Introduction: Thalidomide, previously banned owing to the issues of teratogenicity is being used and tested for a variety of dermatological and non dermatological conditions. The drug has been approved for the management of erythema nodosum leprosum [ENL] and multiple myeloma [MM]. The drug is commonly known to produce adverse effects like peripheral neuropathy and constipation. Deep vein thrombosis [DVT] is one of the serious adverse effects seen with thalidomide use, especially in malignancies and is relatively uncommon in non cancer settings like ENL.

Method: Here we report a case of DVT occurring after 8 months of use of thalidomide in a young patient of 22 years age suffering from ENL.

Result: The case highlights the problems faced in the management of refractory ENL and the treatment of DVT in the setting of multiple drug interactions and financial constraints.

Conclusion: New guidelines are required regarding the prophylaxis and management of DVT associated with thalidomide use in non-malignant conditions.

Keywords: Hansen's disease, ENL, DVT, thalidomide, pharmacovigilance, azathioprine.

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 12
ISSUE: 2
Year: 2017
Page: [140 - 144]
Pages: 5
DOI: 10.2174/1574886312666170518153225
Price: $65

Article Metrics

PDF: 20